Hail, St. Louis
- When
- August 8, 5:43 PM CST to 6:00 PM CST
- Where
- St. Louis County, Gilbert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.500, -92.480
A strong thunderstorm moved through St. Louis County in northeastern Minnesota producing penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong thunderstorm moved through St. Louis County in northeastern Minnesota producing penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 1:46 PM CST, 3 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 246 PM CDT Tue Aug 8 2017 .SHORT TERM...(This evening through Wednesday) Issued at 246 PM CDT Tue Aug 8 2017 Showers and thunderstorms will continue and then linger into this evening across the Arrowhead, far northern Minnesota, and far northern Wiscconsin, from daytime heating and a stalled front over far northern Minnesota. Additional showers are possible over far northern Minnesota and the Arrowhead late tonight when low pressure approaches from the west, and the elevated lifts north and east as a warm front. The low-level jet will be somewhat weak, but it could develop showers north of the elevated warm front. There will be very light wind flow across the Northland tonight, and somewhat high relative humidity in some areas. Patchy fog is forecast for some areas. Overnight lows should be in the lower and middle 50s. An mid/upper level trough and accompanying surface low reflection will dig into the Dakotas late tonight and then begin moving into the Dakotas/Minnesota border region by late in the day Wednesday. This low will bring modest large-scale forcing for ascent across the Northland. Southerly flow ahead of the low will bring greater atmospheric moisture into the region, with precipitable water values increasing to about 1.25 inches. The forcing and daytime heating is expected to result in scattered showers and some thunderstorms across most of the Northland by the middle or late afternoon. There will likely be about 250 to 750 J/kg of mixed layer CAPE, but only about 10 to 20 knots of 0 to 6 km deep layer wind shear for most areas. The lack of wind shear will make it difficult to develop organized updrafts, but cannot rule isolated storms capable of small hail in this environment. Broken/overcast cloud cover Wednesday will limit heating, despite the warm southerly flow. Also, a lake breeze response to approaching low pressure will bring even cooler conditions to the Lake Superior shoreline. Highs will range from the upper 60s and low 70s near Lake Superior to the middle 70s inland. .LONG TERM...(Wednesday night through Tuesday) Issued at 246 PM CDT Tue Aug 8 2017 The long term models are coming into better agreement Wednesday night through Thursday night. The GFS/ECMWF agree now that the upper level will feature a short wave trof with a potent vort max moving through the base of the trof crossing the forecast area. A closed mid level circulation is noted with its surface low reflection vertically stacked with the mid level circulation. The result is periodic showers and thunderstorms affecting the forecast area. The precipitation will diminish from west to east Thursday night as this system moves off to the eastern Great Lakes. Minor differences creep into the forecast on Friday. Even through the closed mid level circulation remains over the eastern Great Lakes, the ECMWF/GEM are dry and the GFS generates a small swath of QPF over the central part of the region. Used a blend which leaned heavily on the GFS. The closed circulation finally moves off to the east Friday night allowing a more northerly flow aloft. Meanwhile, high pressure becomes entrenched at the surface and is in charge through Sunday morning. An upper long wave trof begins to drop through the region on Sunday afternoon to varying degrees. A blend is used here for attempting to time in some showers and storms Sunday afternoon over the Arrowhead. The trof departs Sunday evening ending the precipitation as the high regains control. The next trof arrives Monday afternoon with the next chance of showers and storms over the northeast portion of the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 238 PM CDT Tue Aug 8 2017 && .PRELIMINARY POINT TEMPS/POPS... DLH 57 74 57 66 / 20 50 70 60 INL 54 74 55 70 / 20 60 60 50 BRD 58 73 58 70 / 0 70 70 50 HYR 57 76 58 69 / 10 60 70 60 ASX 57 76 58 69 / 30 40 70 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...GSF AVIATION...GSF
Hazardous Weather Outlook National Weather Service Duluth MN 246 PM CDT Tue Aug 8 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 246 PM CDT Tue Aug 8 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible across the Minnesota Arrowhead and far northern Minnesota through this evening. Some storms could have small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible across northeast Minnesota and northwest Wisconsin late Wednesday morning through Wednesday evening. Some storms could have small hail and heavy rainfall rates. Thunderstorms are possible Wednesday night through Thursday evening. After Thursday, the next chance of thunderstorms is Sunday afternoon and Monday afternoon over the Arrowhead. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed through this evening to report small hail size for storms in the Minnesota Arrowhead to the National Weather Service. LSZ121-140>148-091215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 246 PM CDT Tue Aug 8 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms along the north shore of Lake Superior this afternoon and evening north of French River. Small hail, lightning and heavy downpours are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected Wednesday through Thursday evening. There is a chance of thunderstorms along the north shore Sunday afternoon and again Monday afternoon. G2/GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT TUE AUG 8 2017
MNZ012-021-082015-
Northern Cook/Northern Lake-Southern Cook/North Shore-
300 PM CDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL COOK COUNTY...
At 300 PM CDT, a strong thunderstorm was near Eagle Mountain, or 13
miles south of Gunflint Lake, moving southeast at 35 mph.
Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Eagle Mountain, Brule Lake, Devil Track Lake, Cascade Lake, Tail
Lake, Two Island Lake, and Cascade River State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4767 9050 4767 9051 4790 9082 4799 9070
4784 9029
TIME...MOT...LOC 2000Z 308DEG 29KT 4790 9067
BJHSpecial Weather Statement
National Weather Service Duluth MN
314 PM CDT TUE AUG 8 2017
MNZ021-082045-
Southern Cook/North Shore-
314 PM CDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL COOK COUNTY...
At 314 PM CDT, a strong thunderstorm was near Eagle Mountain, or 12
miles northwest of Grand Marais, moving southeast at 35 mph.
Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Grand Marais, Tail Lake, Cascade River State Park, Devil Track Lake,
Cascade Lake, and Caribou Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4771 9033 4767 9050 4765 9055 4780 9075
4784 9069 4787 9063 4788 9055 4776 9026
TIME...MOT...LOC 2014Z 308DEG 29KT 4783 9058
BJHSpecial Weather Statement
National Weather Service Duluth MN
531 PM CDT TUE AUG 8 2017
WIZ002-082245-
Bayfield-
531 PM CDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD COUNTY...
At 530 PM CDT, a strong thunderstorm was near Cornucopia, or 25
miles northwest of Ashland, moving southeast at 30 mph.
Wind gusts up to 35 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Bayfield, Raspberry Island, Herbster, Sand Island, Cornucopia, Sand
Bay, Red Cliff, and the Apostle Islands National Lake Shore.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4685 9073 4687 9072 4687 9073 4686 9075
4683 9076 4684 9074 4664 9100 4686 9132
4687 9129 4692 9121 4691 9112 4692 9108
4696 9109 4698 9104 4700 9102 4699 9080
4687 9070
TIME...MOT...LOC 2230Z 306DEG 26KT 4689 9116
LESpecial Weather Statement National Weather Service Duluth MN 608 PM CDT TUE AUG 8 2017 MNZ011-019-082330- Central St. Louis-North St. Louis- 608 PM CDT TUE AUG 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY... At 607 PM CDT, a strong thunderstorm was 8 miles northwest of Lake Vermilion, moving southeast at 25 mph. Wind gusts up to 30 mph, pea-size hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Lake Vermilion and Trout Lake. If you are on or near Lake Vermilion, Trout Lake or one of the other nearby lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4799 9274 4810 9253 4793 9223 4776 9254 TIME...MOT...LOC 2307Z 320DEG 22KT 4797 9255 LE
Special Weather Statement
National Weather Service Duluth MN
611 PM CDT TUE AUG 8 2017
MNZ018-025-082345-
North Cass-North Itasca-
611 PM CDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ITASCA AND NORTH
CENTRAL CASS COUNTIES...
At 610 PM CDT, a strong thunderstorm was 9 miles northwest of Lake
Winnibigoshish, or 22 miles east of Bemidji, moving east at 15 mph.
Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Bena, Lake Winnibigoshish, Six Mile Lake, Dixon Lake, and Cut Foot
Sioux Lake.
If you are on or near Lake Winnibigoshish or one of the other nearby
lakes, get off the water and seek shelter inside a sturdy building
or a hard-topped vehicle. Remember, lightning can strike 10 miles
away from a thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 4741 9442 4756 9441 4760 9442 4762 9441
4757 9404 4731 9414 4741 9447
TIME...MOT...LOC 2310Z 285DEG 14KT 4750 9439
LESpecial Weather Statement
National Weather Service Duluth MN
642 PM CDT TUE AUG 8 2017
MNZ019-090000-
Central St. Louis-
642 PM CDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...
At 641 PM CDT, a strong thunderstorm was near Buhl, or 10 miles
northeast of Hibbing, moving southeast at 20 mph. Another storm was
over Mountain Iron, also moving southeast at 20 mph.
Wind gusts up to 35 mph, dime-size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Hibbing, Virginia, Chisholm, Eveleth, Mountain Iron, Gilbert, Buhl,
Cherry, Makinen, Franklin, Kinney, Mckinley, Iron Junction, Leonidas,
Esquagama Lake, Murphy Lake, West Two Rivers Reservoir, and Zim.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4748 9292 4760 9274 4756 9251 4738 9219
4724 9267
TIME...MOT...LOC 2341Z 311DEG 20KT 4746 9274
LEThe Duluth radar (KDLH), 77 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712109, 712110.